MAUDE Adverse Event Report: CONMED CORPORATION MICROFRACTURE AWL 90 DEGREE; MICROFRACTURE AWL

CONMED CORPORATION MICROFRACTURE AWL 90 DEGREE; MICROFRACTURE AWL
Model Number 8204
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Correction: this report was previously filed under mfr number 1017294-2019-00501, changed to mfr number 1017294-2019-00016.The complaint was confirmed.Visual evaluation of the returned, used device, item 8204, found that the tip of the awl was broken at the machined radius.The broken piece was not returned for evaluation and is approximately 0.2220 inches long.Examination could not find any issues with critical dimensions.The damaged condition of the returned used device is indicative of heavy use and/or the application of excessive force during use.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been 3 complaints regarding 3 devices for this device family and failure mode.During the same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the following; do not use excessive force on the instrument to avoid damage or breakage during use.The instrument should be inspected before and after use to assure no damage has occurred.This instrument is designed for use by surgeons that are experienced in the appropriate specialized procedures.It is the responsibility of the surgeon to become familiar with the proper techniques for use.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported that the 8204, microfracture awl broke during a microfracture procedure on (b)(6) 2019.The surgeon was making a hole using a mallet and the microfracture awl.While tapping the awl the tip broke off into the patient.The broken piece was retrieved using a mosquito clamp.The surgery was completed successfully using a wire pin.There was no patient injury and a 1-minute delay of surgery.This report is being raised based on device malfunction with potential for injury upon reoccurrence.

Brand Name
MICROFRACTURE AWL 90 DEGREE
Common Device Name
MICROFRACTURE AWL
Manufacturer (Section D)
CONMED CORPORATION
11311 concept boulevard
largo FL 33773
MDR Report Key8412189
Report Number1017294-2019-00016
Device Sequence Number11344474
Product Code LXH
UDI-Device Identifier10845854038918
UDI-Public(01)10845854038918(11)171114(10)881086
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8204
Device Catalogue Number8204
Device Lot Number881086
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2019
Initial Report FDA Received Date03/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age31 YR